Diagnosis and Management of Group A Streptococcal Pharyngitis and Associated Complications (Pharmacology CME) - $49.00
Publication Date: December 2017 (Volume 14, Number 12)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I Credits, 4 AAFP Prescribed Credits, 4 AOA Category 2-A or 2-B Credits. CME expires 12/1/2020
Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 4 Infectious Disease CME and 0.5 Pharmacology CME credits, subject to your state and institutional approval.
Although group A Streptococcus (GAS) pharyngitis is the most common cause of bacterial pharyngitis in children and adolescents, many viral and bacterial infections mimic the symptoms of GAS pharyngitis. Emergency clinicians must recognize the symptomatology of GAS pharyngitis and use appropriate means of diagnosis and treatment to promote good antibiotic stewardship. This issue reviews the signs and symptoms of GAS pharyngitis, as well as associated complications, and provides recommendations for appropriate treatment that focuses on reducing the severity and duration of symptoms, reducing the incidence of nonsuppurative complications, and reducing transmission.
Excerpt From This Issue
A previously healthy 5-year-old boy comes to the ED with fever and sore throat for the past 2 days. His mother reports that he had fevers as high as 39oC (102.2oF), decreased oral intake despite acetaminophen every 4 hours, malaise, headache, and abdominal pain with 1 episode of nonbilious, nonbloody emesis 2 hours prior to coming to the ED. The boy’s 9-year-old brother was started on treatment for streptococcal pharyngitis 2 days earlier. On examination, you notice the patient has bilateral enlarged tonsils with exudates and bilateral tender anterior cervical lymphadenopathy, with an otherwise negative physical examination. Due to his symptoms and physical examination findings, you perform a rapid antigen test for GAS pharyngitis, which is positive. When you discuss treatment options with his mother, she remembers that when he was treated with amoxicillin for an ear infection 2 years prior, he had an anaphylactic reaction to the medication. You begin to consider what would be the best treatment option for this patient...
A previously healthy 7-year-old girl comes to the ED with a 3-day history of a sore throat and rash. Her father says she has felt warm to the touch, but he has not taken her temperature. She also has had multiple episodes of nonbilious, nonbloody emesis and nonbloody diarrhea over the past 2 days, as well as decreased appetite. Her father has been most concerned about the worsening rash on her hands and feet. The review of systems is otherwise unremarkable. She has not received any medication at home for her tactile fevers or throat pain. The father said her school sent a note home saying multiple children in the school have had the same symptoms, and he was encouraged to keep her home until she is completely better. On examination, you note that she has multiple vesicles on her buccal mucosa and tonsillar fauces, with a bilateral maculopapular rash on her hands and feet. Her examination is otherwise unremarkable. The girls's father asks whether his daughter needs antibiotics to shorten the duration of her illness. What do you tell her father is the best treatment for her current illness?